Tricyclic Antidepressant Overdose

verdose of tricyclic antidepressants is a common presentation to emergency departments. Amitriptyline and dosulepin (dothiepin) are particularly dangerous in overdose.

Early features relate to anticholinergic properties: dry mouth, dilated pupils, agitation, sinus tachycardia, blurred vision.

Features of severe poisoning include:
arrhythmias
seizures
metabolic acidosis
coma

ECG changes include:
sinus tachycardia
widening of QRS
prolongation of QT interval

Widening of QRS > 100ms is associated with an increased risk of seizures whilst QRS > 160ms is associated with ventricular arrhythmias

Management
IV bicarbonate may reduce the risk of seizures and arrhythmias in severe toxicity
arrhythmias: class 1a (e.g. Quinidine) and class Ic antiarrhythmics (e.g. Flecainide) are contraindicated as they prolong depolarisation. Class III drugs such as amiodarone should also be avoided as they prolong the QT interval. Response to lignocaine is variable and it should be emphasized that correction of acidosis is the first line in management of tricyclic induced arrhythmias
intravenous lipid emulsion is increasingly used to bind free drug and reduce toxicity
dialysis is ineffective in removing tricyclics

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License